Montana, 2006

Hail in Montana, June 9, 2006

June 9, 2006 · NWS TFX · 1 event in 1 county or zone

A severe thunderstorm dropped 1 inch diameter hail at the Dillon airport. The hail damaged a King Air 210 parked on the tarmac as well as tearing the fabric of another plane.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm dropped 1 inch diameter hail at the Dillon airport. The hail damaged a King Air 210 parked on the tarmac as well as tearing the fabric of another plane. Damage estimates were unknown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 9, 10:47 AM MST, 58 minutes earlier.

Area forecast discussion, Jun 9, 10:47 AM MST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1147 AM MDT FRI JUN 9 2006

UPDATED AVIATION DISCUSSION

.UPDATE...
WILL UPDATE TO LOWER HIGH TEMPERATURES TODAY AND INCREASE CHANCE
OF PRECIPITATION OVER CENTRAL MONTANA THIS AFTERNOON AND TONIGHT.
INCREASE CLOUD COVER AS WELL AS COOL AIR ADVECTION WILL COMPETE
WITH HEATING TODAY FOR TEMPERATURES TO STRUGGLE TO REACH
YESTERDAYS HIGH. EASTERLY WINDS WILL ADD TO THE COOLING TREND.
HAVE LOWERED TEMPERATURES OVER ENTIRE CWA. HAVE ALSO ADDED CHANCE
OF SEVERE THUNDERSTORMS OVER THE SOUTHWEST ZONES FOR THIS
AFTERNOON AND TONIGHT AS THAT WILL BE THE BEST AREA FOR HEATING
AND UNSTABLE CONDITIONS. REST OF FORECAST ON TRACK. CAMP

&&

.PREV DISCUSSION... (ISSUED 535 AM MDT FRI JUN 9 2006)

DISCUSSION...

TODAY THROUGH SUNDAY...UNSETTLED WET PATTERN WILL CONTINUE. AN
UPPER TROF MOVES SLOWLY OVER THE PACIFIC NORTHWEST AND KEEPS A
MOIST SOUTHWEST FLOW ALOFT OVER THE AREA. BECAUSE THE AIRMASS
REMAINS UNSTABLE...SHOWERS AND THUNDERSTORMS WILL AGAIN BECOME
WIDESPREAD BY AFTERNOON. SPC HAS DROPPED THE SLIGHT RISK CATEGORY
FOR THE AREA BUT A FEW STRONG THUNDERSTORMS COULD DEVELOP AS THE
MODELS INDICATE DECENT DIVERGENCE ALOFT THIS AFTERNOON. OF GREATER
CONCERN IS THE POTENTIAL FOR HEAVY RAIN FROM THUNDERSTORMS ALONG
THE ROCKY MOUNTAIN FRONT TODAY THROUGH SUNDAY. MODELS INDICATE UP
TO 3 INCHES OF RAIN SOME AREAS BY SUNDAY. STREAMS AND RIVERS ALONG
THE NORTHERN ROCKY MOUNTAIN FRONT ARE RUNNING WELL WITHIN THEIR
BANKS AND NO FLOODING IS ANTICIPATED. WILL ISSUE A HYDROLOGIC
OUTLOOK (ELF) TO HIGHLIGHT POTENTIAL HEAVY RAINS AND SOME INCREASE
IN WATER LEVELS FOR STREAMS ALONG THE NORTHERN ROCKY MOUNTAIN
FRONT. PC PLACES PORTION OF NORTH CENTRAL MONTANA UNDER A SLIGHT
RISK SATURDAY AS YET ANOTHER ROUND OF THUNDERSTORMS COMMENCES. BY
SUNDAY THE UPPER TROF LIFTS OUT BUT A PERSISTENT SOUTHWEST FLOW
ALOFT WILL ALLOW FOR LINGERING SHOWERS. TEMPERATURES WILL REMAIN
NEAR OR SLIGHTLY BELOW SEASONAL AVERAGES. EMANUEL

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...UNSETTLED PATTERN TO CONTINUE
WITH SW FLOW ALOFT AND EMBEDDED SHORTWAVE. THERE ARE SOME
INDICATIONS THAT A STRONGER SHORTWAVE COULD AFFECT THE AREA TOWARDS
MIDWEEK BUT CONFIDENCE IS NOT ALL THAT HIGH. EXPECT OCCASIONAL
SHOWERS/THUNDERSTORMS DURING THE PERIOD BUT BECAUSE OF MODEL
DIFFERENCES WITH SHORTWAVE DETAILS AND MODEL INCONSISTENCIES WILL
RIDE WITH INHERITED GENERAL CHANCE POPS FOR EACH 12HR FORECAST
PERIOD. DID RAISE POPS FOR SUNDAY NIGHT FOR SOME AREAS. RAISED
FORECAST HIGHS FOR SELECTED AREAS A FEW DEGREES FOR MONDAY AND
TUESDAY.

THURSDAY AND FRIDAY...UPPER LEVEL TROUGH WILL REMAIN OVER THE AREA
DURING THE PERIOD FOR GENERALLY AN UNSETTLED WEATHER PATTERN.
TEMPERATURES WILL BE SEASONABLY MILD WITH SCATTERED SHOWERS AND
MAINLY AFTERNOON AND EVENING THUNDERSTORMS. WILLIAMSON DC

&&

.AVIATION...
UPDATED 1747Z.
A VERY MOIST AIRMASS WILL REMAIN IN PLACE THROUGH SATURDAY
AFTERNOON. SCATTERED TO BROKEN AREAS CUMULUS CLOUDS WILL CONTINUE
THROUGH MID AFTERNOON WITH BASES 1500 TO 3500 FEET. ISOLATED SHOWERS
AND THUNDERSTORMS WILL BECOME WIDESPREAD AROUND 22Z. LOW CEILINGS
AND MODERATE TO HEAVY RAIN REDUCING VISIBILITY TO LESS THAN 3 MILES
WILL ACCOMPANY THE SHOWERS AND THUNDERSTORMS. RAIN WILL BECOME
WIDESPREAD AND HEAVY AT TIMES AFTER 00Z WITH CEILINGS GENERALLY
BELOW 3000 FEET AND VISIBILITY REDUCED. RAIN WILL COME TO AN END
OVER SOUTHWEST MONTANA AFTER MIDNIGHT. PERSISTENT RAIN WILL CONTINUE
INTO SATURDAY MORNING OVER NORTH CENTRAL MONTANA. MEIER

.HYDROLOGY...
A PLANNED WATER RELEASE FROM TIBER DAM IS SCHEDULED TO BEGIN TODAY.
THIS WILL EVENTUALLY RAISE THE RIVER STAGE FOR THE MARIAS BY SEVERAL
FEET. IN ADDITION TO THE PLANNED WATER RELEASE...THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON AND CONTINUE THROUGH SUNDAY. SOME OF THESE
STORMS MAY PRODUCE HEAVY RAINS...ESPECIALLY ALONG THE NORTHERN ROCKY
MOUNTAIN FRONT. WATER LEVELS IN RIVERS AND STREAMS...ESPECIALLY
ALONG THE NORTHERN ROCKY MOUNTAIN FRONT...MAY RISE DUE TO HEAVY
RAIN. HOWEVER NO FLOODING IS ANTICIPATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  64  47  68 /  90  60  30  20
CTB  45  62  44  63 /  80  80  40  20
HLN  52  67  48  69 /  80  60  20  20
BZN  47  66  44  68 /  80  40  20  20
WEY  40  61  38  63 /  60  30  20  20
DLN  46  67  44  70 /  80  30  10  20
HVR  53  66  48  67 /  70  60  40  20
LWT  50  64  45  66 /  80  50  40  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...CAMP
SHORT TERM...EMANUEL
LONG TERM...BLANK/WILLIAMSON
AVIATION...MEIER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 9, 4:29 AM MST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
529 AM MDT FRI JUN 9 2006

MTZ008>015-044>055-101130-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
529 AM MDT FRI JUN 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY. HEAVY RAIN IS POSSIBLE WITH
THUNDERSTORMS ALONG THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS ARE AGAIN LIKELY SATURDAY. SOME
THUNDERSTORMS MAY BECOME SEVERE WITH GUSTY WINDS...HEAVY RAIN AND
FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Missoula radar (KMSX), 228 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Beaverhead

When
June 9, 11:45 AM MST
Where
Beaverhead County, Dillon Arpt
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.250, -112.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505152.